Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 118, NWS Tulsa, OK

September 3, 2008Haskell County, LeFlore County, Sequoyah County, Oklahoma; Crawford County, Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Sep 3, 2008, 6:33 AM CDT for Haskell County, LeFlore County, Sequoyah County, Oklahoma; Crawford County, Franklin County, Sebastian County, Arkansas. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2008, 6:33 AM CDT (11:33 UTC)
Expired
Sep 3, 2008, 4:00 PM CDT
In force
9 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR, Haskell County, OK, LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 14 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 1:04 PM CDTFLASH FLOODPocola, OKROAD CLOSURE IN POCOLA DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 391 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 031133
FFWTSA
ARC033-047-131-OKC061-079-135-031730-
/O.NEW.KTSA.FF.W.0118.080903T1133Z-080903T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
633 AM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHERN CRAWFORD COUNTY IN NORTHWEST ARKANSAS
  EASTERN HASKELL COUNTY IN SOUTHEAST OKLAHOMA
  NORTHERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS
  SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 1230 PM CDT

* AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  BANDS OF HEAVY RAIN ALONG A LINE EXTENDING FROM BONANZA TO 35      
  MILES SOUTHEAST OF DENNING...MOVING NORTHWEST AT 10 MPH. RADAR     
  INDICATES THAT 3 TO 5 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER   
  1 TO 3 INCHES WILL BE POSSIBLE THROUGH 1230 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...POCOLA...PANAMA...SPIRO...BLOOMER...BARLING...
  CHARLESTON...ARKOMA...BRANCH...BOKOSHE...LAVACA...MULDROW...
  MOFFETT...FORT SMITH...GANS...MCCURTAIN...ROLAND...KEOTA...VAN
  BUREN...SALLISAW...ALMA...FIGURE FIVE...DYER...ALTUS...BRUSHY...
  VIAN AND TAMAHA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3537 9373 3539 9380 3531 9381 3531 9391
      3522 9392 3523 9402 3514 9403 3514 9413
      3510 9415 3507 9423 3496 9422 3494 9431
      3508 9507 3521 9509 3547 9507 3560 9509
      3544 9369

$$
2 follow-up statements
000 
WGUS74 KTSA 031549
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1049 AM CDT WED SEP 3 2008

ARC033-047-131-OKC061-079-135-031730-
/O.CON.KTSA.FF.W.0118.000000T0000Z-080903T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEBASTIAN AR-CRAWFORD AR-FRANKLIN AR-SEQUOYAH OK-HASKELL OK-
LE FLORE OK-
1049 AM CDT WED SEP 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHERN LE FLORE...EASTERN HASKELL...SEQUOYAH...SOUTHERN FRANKLIN...
SOUTHERN CRAWFORD AND SEBASTIAN COUNTIES...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
PERIODS OF HEAVY RAIN CONTINUED OVER MUCH OF EAST CENTRAL OKLAHOMA 
AND WEST CENTRAL ARKANSAS.  THE HEAVIEST RAIN BANDS WERE MOVING WEST 
AT 10 MPH. RADAR INDICATES THAT 4 TO 6 INCHES OF RAIN HAS ALREADY 
FALLEN SINCE YESTERDAY...WITH AMOUNTS NEAR 1 INCH WITHIN THE LAST 3 
HOURS.  ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1230 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE ALMA...VAN BUREN...BLOOMER...JENNY LIND...BONANZA...LAVACA...
BARLING...FORT SMITH...ALTUS...DENNING...BRANCH...CHARLESTON...
ARKOMA...SPIRO...MOFFETT...BRUSHY...VIAN...ROLAND...MULDROW...GANS...
SALLISAW...TAMAHA AND KEOTA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3537 9373 3539 9380 3531 9381 3531 9391
      3522 9392 3523 9402 3514 9403 3514 9413
      3510 9415 3507 9423 3496 9422 3494 9431
      3508 9507 3521 9509 3547 9507 3560 9509
      3544 9369

$$
000 
WGUS54 KTSA 031717
FFWTSA
ARC033-047-131-OKC061-079-135-032100-
/O.EXT.KTSA.FF.W.0118.000000T0000Z-080903T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1217 PM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHERN CRAWFORD COUNTY IN NORTHWEST ARKANSAS
  EASTERN HASKELL COUNTY IN SOUTHEAST OKLAHOMA
  NORTHERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS
  SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 400 PM CDT

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  AREAS OF HEAVY RAIN CONTINUING ACROSS MUCH OF EAST CENTRAL         
  OKLAHOMA AND WEST CENTRAL ARKANSAS.  MOVEMENT OF THE HEAVIER RAIN  
  BANDS WAS WEST AT 10 MPH.  RADAR INDICATES THAT WIDESPREAD 3 TO 5  
  INCH RAINFALL AMOUNTS HAVE BEEN RECEIVED SINCE YESTERDAY           
  AFTERNOON...WITH ISOLATED TOTALS EXCEEDING 6 INCHES.  ANOTHER 1 TO 
  2 INCHES WILL BE POSSIBLE  THROUGH 400 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...ALMA...VAN BUREN...BLOOMER...JENNY LIND...BONANZA...
  LAVACA...BARLING...FORT SMITH...ALTUS...DENNING...BRANCH...
  CHARLESTON...ARKOMA...SPIRO...MOFFETT...BRUSHY...VIAN...ROLAND...
  MULDROW...GANS...SALLISAW...TAMAHA AND KEOTA.

SIGNIFICANT AND RAPID RISES HAVE BEEN NOTED ON AREA RIVERS THIS 
MORNING INCLUDING THE BLACK FORK NEAR PAGE...AND SEVERAL LOCATIONS 
ALONG THE POTEAU RIVER SUCH AS LOVING...POTEAU...AND PANAMA.  

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3537 9373 3539 9380 3531 9381 3531 9391
      3522 9392 3523 9402 3514 9403 3514 9413
      3510 9415 3507 9423 3496 9422 3494 9431
      3508 9507 3521 9509 3547 9507 3560 9509
      3544 9369

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:15 AM CDT, 18 minutes earlier.

Area forecast discussion, Sep 3, 6:15 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
615 AM CDT WED SEP 3 2008

.DISCUSSION...

&&

.AVIATION...
TROPICAL REMNANTS OF GUSTAV WILL CONTINUE TO IMPACT THE AREA
TAF SITES THROUGH THE FORECAST WITH PERIODS OF RAIN AND LIGHT FOG.
REDUCED CEILINGS AND VISIBILITIES INTO THE MVFR AND
IFR CATEGORIES CAN BE EXPECTED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ058-OKZ063-OKZ068-
     OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Sep 3, 5:15 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 AM CDT WED SEP 3 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
514 AM CDT WED SEP 3 2008

...REMNANTS OF GUSTAV WILL CONTINUE AFFECTING THE AREA THROUGH TONIGHT...

...3 TO 6 INCHES OF RAIN POSSIBLE ACROSS FAR EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THE TROPICAL REMNANTS OF GUSTAV...CURRENTLY LOCATED OVER EXTREME
NORTHEAST TEXAS WILL BEGIN TO MOVE IN A MORE NORTH NORTHEAST
DIRECTION TODAY. AS THIS OCCURS...AREAS OF LIGHT TO MODERATE RAIN
WILL CONTINUE TO WRAP AROUND THE CENTER OF CIRCULATION...RESULTING
IN PERIODS OF LIGHT TO OCCASIONALLY MODERATE RAIN FOR THE REGION.
THE TRACK OF THE CIRCULATION DICTATES FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS WILL REMAIN MORE FAVORABLE FOR PROLONGED
RAINFALL...WITH 3 TO 6 INCHES OF ADDITIONAL RAINFALL THROUGH TONIGHT
WILL BE POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
AFOREMENTIONED AREA THROUGH TONIGHT.
SEE...OKCFFATSA...FOR DETAILS.

ADDITIONALLY...WINDS GUSTING BETWEEN 30 AND 40 MPH WILL BE POSSIBLE
AREAWIDE AS THE SURFACE LOW MOVES NORTH NORTHEAST TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE REMNANTS OF GUSTAV WILL CONTINUE TO LIFT NORTHEAST AND AWAY FROM
THE AREA DURING THE DAY THURSDAY. IN ITS WAKE...CONSIDERABLY DRIER
AND COOLER AIR WILL BEGIN FILTERING OVER THE AREA. A WEAK SHORTWAVE
TRAVERSING THE PLAINS OVER THE EARLY PORTION OF THE WEEKEND MAY
RESULT IN ADDITIONAL CHANCES FOR RAIN...ALONG WITH A REINFORCING
SHOT OF COOLER AIR. A WARMING TREND WILL ENSUE FOR EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:35 AM CDTWind AdvisoryTSAAdair, Cherokee, Delaware, Haskell, McIntosh, Mayes and 3 more11 hr
Sep 3, 8:12 AM CDTRiver Flood WarningTSAAdair25 hr
Sep 3, 8:17 AM CDTRiver Flood WarningTSACherokee12 hr
Sep 3, 8:31 AM CDTRiver Flood WarningTSALeFlore72 hr
Sep 3, 12:29 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Delaware, Muskogee, Sequoyah4 hr
Sep 3, 4:01 PM CDTAreal Flood WarningTSAHaskell, LeFlore, Sequoyah8 hr
Sep 3, 4:06 PM CDTAreal Flood WarningTSAAdair, Cherokee, Delaware, Muskogee, Sequoyah8 hr
Sep 3, 5:46 AM CDTFlash Flood WarningTSACarroll, Madison6 hr
Sep 3, 9:53 AM CDTFlash Flood WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington6 hr
Sep 3, 3:57 PM CDTAreal Flood WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington8 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.